Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Having nerve pain and taking gabapentin. Had twitching all over body and jerks during sleep. Related?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5504 Questions
Question
Hi, I've been having some nerve pain for the past 2 months and more , mu nuerologist put me on gabapentin for a month. I also had twitching at that time for which my nuero thought could be anxiety, stress or just begnin. I saw my GPA for anxiety/stress or depression she gave my lexapro but i couldnt handle it for more than two days, so i stopped it and did not tell her because i had to go to my home country for some visit.ive been twitching for the past 2 months and more. Now into my second month of Gabapentin Ive had some jerks during the night while Im falling asleep and also i think i have some during the day. Could this be a side effect considering i havent had this jerks for over a month.. Also i dont know i still keep twitching al over my body and some even cause my fingers to jerk.. Are all these related. I'm a little worried about this Jerks.
Posted Mon, 16 Sep 2013 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 22 minutes later
Brief Answer:
Gabapentin and jerks are unrelated

Detailed Answer:
Hi,

Thank you for posting your query.

First of all, I would like to reassure you that the jerks are not related to gabapentin use.

Myoclonic jerks involving a part of body (usually hands, legs, trunk) are normally seen in many people while falling asleep, and while waking up. Occasionally, they can be seen at other times too.

If they are infrequent, or do not cause any harm such as falls, then, there is no need to worry. However, if they are frequent or severe, we need to do an EEG to exclude an epilepsy.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
 
Follow-up: Having nerve pain and taking gabapentin. Had twitching all over body and jerks during sleep. Related? 10 minutes later
Thanks for your reply, I just wanted to confirm that nuerontin is not causing this issue. Is there a way to stop these jerks from progressing . I usually feel them when I am falling asleep but I do think I get it during the day as well. Is this a disorder by itself ? If its not an epilepsy will it go away ? How come people get this?

I'm sorry it's just that I feel not every normal person has it. Some answers to my stupid head
 
 
Answered by Dr. Sudhir Kumar 5 hours later
Brief Answer:
These jerks would go away or reduce.

Detailed Answer:
Hi,

Thank you for getting back, it is natural for you to have these doubts..

I agree with you that not everyone gets these type of jerks, but there are several normal people (without epilepsy who get these). These are related to discharges in the brain that occur during early sleep or arousal, and in EEG recordings, no epileptiform discharges are noted. So, as such, they have no adverse effect on the brain functions or health. However, as I mentioned earlier, sometimes, these jerks can be severe or violent and can throw a person out of bed causing injury. In those cases, medications such as clonazepam or sodium valproate can be used.

In most people without epilepsy, they go away or reduce in severity over time, with adequate sleep at nights.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Having nerve pain and taking gabapentin. Had twitching all over body and jerks during sleep. Related? 19 hours later
Thank for your response, just a few more questions . Do people without epilepsy get it during the day also? Also , can there be something that is called small jerks , if so how would you describe it and how severe can they get ?

Can these jerks happen when a limb is in use? Like for example when I move the mouse I feel that I've moved a little too much. Or when I'm texting I feel that I moved it far to reach that letter I was going to type .

Also, I also have twitiching all over my body, I do get some involuntary finger movements are they because of twitching or jerks.

One last question hopefully, how bad is it to have these jerks ? What is suitable remedy. Is there an evolution of how bad it could get
 
 
Answered by Dr. Sudhir Kumar 5 hours later
Brief Answer:
These symptoms could be benign fasciculations

Detailed Answer:
Thank you for getting back.

Myoclonic jerks as I discussed earlier occur mostly while falling asleep or getting up, and are uncommon when awake or not tired.

However, your current symptoms, especially muscle twitchings, extra finger movements while texting, etc, are most suggestive of a condition called as benign fasciculations syndrome (BFS).

As the name suggests, this also is a benign condition, and does not lead to any disability. It is quite common in my practice, and many patients get anxious as fasciculations occur in motor neuron disease too. But BFS does not lead to MND.

Usually no treatment is necessary and they stop on their own.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor